Hail, Perry
- When
- June 26, 4:25 PM CST
- Where
- Perry County, 1 mi SSW of Du Quoin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.007, -89.237
Loosely organized clusters of thunderstorms produced locally very heavy rain and isolated large hail. A mesoscale vorticity center from earlier thunderstorms moved eastward across southern Missouri during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Loosely organized clusters of thunderstorms produced locally very heavy rain and isolated large hail. A mesoscale vorticity center from earlier thunderstorms moved eastward across southern Missouri during the afternoon. Very warm and moist air in advance of this vorticity center contributed to strong instability, with mixed-layer capes around 3000. Around 25 to 40 knots of westerly flow in the mid levels of the atmosphere was sufficient for loosely organized thunderstorm clusters, a few of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 1:55 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 255 PM CDT Wed Jun 26 2019 .SHORT TERM...(Tonight through Friday night) Issued at 255 PM CDT Wed Jun 26 2019 So much for our nice quiet week. Convection is already firing in southeast Missouri, ahead of an MCV northeast of KSGF. CAPE of 3000J/kg or more has developed over the region, but the wind fields are incredibly weak. While there may be a few strong updrafts, they should be pulsy for the most part. The storms will move very slowly eastward, and are not expected to make it to our eastern counties before dying off around sunset. The fly in the ointment is the potential for some enhanced low and mid-level flow south of the approaching MCV. If it shows up, slightly better storm organization is possible, leading to greater coverage of severe weather and some possibility of a Severe Watch. SPC is monitoring the situation. However, for now we are expecting a few pulsy severe storms with damaging winds and large hail both possible. Torrential rain is expected with any thunderstorms this afternoon. The extreme instability and very slow motion of the storms currently, will result in some minor flood potential, but the storms should not last long enough in any one place to result in major flash flooding. However, given the terrain, some isolated flash flooding cannot be ruled out. Most of the 12Z guidance, both CAMs and larger-scale models, indicate that the MCV will linger over southeast Missouri tonight through Thursday, resulting in persistent convection with a heavy rainfall threat. This is quite a change from the previous forecast, so have jacked up PoPs to likely levels over portions of southeast Missouri tonight into Thursday, and have leaned closely to the WPC QPF. Storm total QPF from this afternoon through Thursday evening has 3-4" of rain over Carter and Ripley counties with just under an inch along the Mississippi River. Considered a Flash Flood Watch, but it is a small area and a rather new development in the guidance, so will settle for a strong mention in the HWO for now. If more widespread heavy rain falls this afternoon, it may increase confidence for a Flash Flood Watch issuance this evening. As the MCV slips south of the area later Thursday and Thursday night, the ridge aloft will build overhead resulting in dry conditions late Thursday night through Friday night. High temperatures Thursday will be dependent on the coverage and persistence of convection. Wouldn't be surprised to see portions of southeast Missouri stay in the lower 80s, but most of the area will see highs near 90 with heat indices in the middle 90s. Similar heat and humidity is expected throughout the region Friday afternoon. However, a few locations in southeast Missouri may reach triple digits, especially where the heavy rains fall through Thursday. .LONG TERM...(Saturday through Wednesday) Issued at 255 PM CDT Wed Jun 26 2019 Main forecast challenges for the extended forecast period will be the placement of diurnal convection (if any) and any impact that may have on heat index values approaching 100 degrees at some locations late in the weekend and early next week. The MVC (Mesoscale Vorticity Center/Circulation) over southwest Missouri this morning may play a factor in reinforcing the weak troughing over the southeast U.S. in the near term. However, the medium range deterministic guidance suggests a range of influence for convective development in the WFO PAH forecast area, with or without the the existence of the aforementioned MCV. The CMC (Canadian) guidance is very robust in developing a closed low and retrograding this low westward along the Gulf Coast. The GFS suggests an inverted trough will develop and also slowly move west along the Gulf Coast. Finally, the ECMWF (European) shows little deepening or translation of the southeast U.S. trough. All of the deterministic guidance does build the middle/upper level ridge axis from the desert Southwest into the Central Plains and Middle Mississippi Valley, with some low to middle level ridge intrusion from the southeast Atlantic basin. The main uncertainty will be the location of the middle/upper level shear axis on the ridge through the WFO PAH forecast area. If it is further north (e.g. Interstate 64 corridor of southeast Illinois and southwest Indiana ), most of the WFO PAH forecast area could see diurnal (mainly afternoon and early evening) convective activity. However, any convective activity would be scattered in coverage at best, focused in mesoscale/microscale pools of high theta-e air and pockets of surface differential heating/boundary. Most storms would be outflow-dominated, with the best potential of gusty winds near drier air aloft, mainly along the mid/upper level ridge shear axis. Precipitable water values of 1.2 to 1.6 inches are not overly impressive in the extended time period, but could yield an hourly rainfall rate in excess of three-quarters of an inch, which could lead to extremely isolated water issues. With all that said, strongly prefer the influence of the ECMWF, leading to a drier, more hot and humid, forecast solution. This is in line with the National Blend of Models (NBM) initialization. Given the weak upper level wind fields, the Canadian and GFS appears a little over done with respect to convection coverage and QPF. The ridge appears to weaken toward the end of the forecast period, so left a better chance for shower and thunderstorm development in place from late Tuesday through next Wednesday. Raised max temperatures 1-2 degrees to account for the better coverage/duration of sunshine (insolation) over the WFO PAH forecast area early next This will likely lead to a rise in heat index values into the 95 to 100 degree range over part of the WFO PAH forecast area Sunday into Monday. && .AVIATION... Issued at 1213 PM CDT Wed Jun 26 2019 An upper-level disturbance will touch off scattered to numerous showers and thunderstorms over the western half of the region this afternoon. They will not be terribly well organized, so will just go with VCTS at KCGI and KPAH, and VCSH at KMVN. Will amend to add prevailing TS when and where necessary. The disturbance will linger over southeast Missouri tonight, and there is a decent signal for convection straddling 12Z, mainly over KCGI and KPAH. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...Smith AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 321 PM CDT Wed Jun 26 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 321 PM CDT Wed Jun 26 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms over the Ozark Foothills of southeast Missouri will produce torrential rainfall of 2 inches or more as they move very slowly eastward across the remainder of southeast Missouri through sunset. Flash flooding will be a major concern, and a few severe storms with large hail and damaging winds will also be possible. Other more isolated storms may develop elsewhere across the region through sunset. A stray storm could briefly pulse up to near severe levels to produce gusty winds and hail, along with heavy rainfall. Scattered to numerous thunderstorms are expected to develop primarily over southeast Missouri tonight, mainly after midnight. These storms will pose a heavy rainfall and flash flooding threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected to continue across southeast Missouri and possibly spread to southern Illinois and west Kentucky Thursday. These storms will pose a heavy rainfall and flash flooding threat. The flash flooding potential will be greatest over southeast Missouri. Expect rapid rises on area rivers. A chance of thunderstorms is forecast mainly Tuesday afternoon and evening. Locally heavy rain, occasional lightning, and gusty winds would be the primary weather hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation for severe weather cannot be ruled out late this afternoon over southeast Missouri and southern Illinois. Spotters should also report any heavy rainfall and flooding. DRS/Smith
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLOOD 5 WNW ELLSINORE 36.96N 90.82W
06/26/2019 CARTER MO TRAINED SPOTTER
4 TO 5 INCHES OF WATER OVER THE ROADWAY AT
INTERSECTION OF FF HIGHWAY AND COUNTY ROAD
327. RAINING HEAVILY AT THE TIME OF REPORT.
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT WED JUN 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 8 N BRIAR 36.76N 90.97W
06/26/2019 RIPLEY MO FIRE DEPT/RESCUE
TREE BLOWN DOWN ON C HIGHWAY NORTH OF BRIAR
CLOSER TO THE CARTER COUNTY. TIME ESTIMATED
BY RADAR.
&&
SPSpecial Weather Statement
National Weather Service Paducah KY
406 PM CDT Wed Jun 26 2019
MOZ109-262145-
Butler MO-
406 PM CDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER COUNTY UNTIL
445 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Bluff, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Poplar Bluff, Qulin and Fisk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3661 9044 3682 9037 3679 9020 3677 9020
3677 9019 3671 9015 3670 9015 3669 9014
3668 9015 3666 9014 3666 9015 3664 9014
3662 9015 3660 9018 3655 9019
TIME...MOT...LOC 2106Z 280DEG 18KT 3669 9033
SMITHSpecial Weather Statement
National Weather Service Paducah KY
429 PM CDT Wed Jun 26 2019
ILZ080-084-MOZ076-262215-
Perry IL-Jackson IL-Perry MO-
429 PM CDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...NORTHWESTERN JACKSON AND
PERRY COUNTIES UNTIL 515 PM CDT...
At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to near Willisville to near
Perryville to 10 miles east of Womac to near Alliance. Movement was
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Perryville, Du Quoin, Pinckneyville, Ava, Tamaroa, Cutler, Campbell
Hill, Vergennes, St. Johns, Longtown and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3821 8915 3811 8915 3795 8927 3760 8968
3760 8995 3767 9008 3787 8980 3785 8979
3785 8974 3780 8967 3796 8959 3814 8957
3817 8942 3822 8934
TIME...MOT...LOC 2128Z 239DEG 23KT 3827 8941 3800 8953 3777 8991 3771
9001 3764 8996
SMITHSpecial Weather Statement
National Weather Service Paducah KY
433 PM CDT Wed Jun 26 2019
ILZ076-077-262215-
Edwards IL-Wayne IL-
433 PM CDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND EDWARDS COUNTIES UNTIL
515 PM CDT...
At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cisne to Wayne City. Movement was east at
15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fairfield, Albion, Wayne City, West Salem, Cisne, Jeffersonville,
Sims, Bone Gap, Browns, Mount Erie, Keenes, Johnsonville and Golden
Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3860 8818 3859 8815 3857 8815 3857 8796
3853 8794 3852 8795 3850 8796 3845 8794
3842 8795 3840 8798 3839 8796 3839 8798
3836 8797 3826 8800 3827 8868 3860 8850
TIME...MOT...LOC 2133Z 264DEG 15KT 3853 8839 3833 8857
SMITHSpecial Weather Statement National Weather Service Paducah KY 456 PM CDT Wed Jun 26 2019 ILZ075>078-080>086-088-089-092>094-INZ081-085-KYZ001>006-009- MOZ076-086-087-110>112-114-270000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Union-Johnson-Alexander-Pulaski- Massac-Gibson-Posey-Fulton-Hickman-Carlisle-Ballard-McCracken- Graves-Calloway-Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott- Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Jonesboro, Vienna, Cairo, Mound City, Metropolis, Fort Branch, Poseyville, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Murray, Perryville, Marble Hill, Cape Girardeau, Jackson, Bloomfield, Sikeston, Charleston, and New Madrid 456 PM CDT Wed Jun 26 2019 ...Small hail, gusty winds, and torrential rainfall likely with stronger storms through 7 pm CDT... A very slow moving and broken line of thunderstorms continue to move through southeast Missouri and across southern Illinois this afternoon into early this evening. Some of the stronger thunderstorms have had a history of producing one quarter inch to isolated one inch hail, gusty winds 40 to 45 mph, and rainfall amounts in excess of an inch an hour. In addition, these storms have been producing frequent and dangerous lightning. Given the saturated ground, some of the wind gusts may down tree limbs or topple weakened or diseased trees. This may cause brief power outages should tree limbs fall on power lines. The heavy rain may also cause brief ponding of water on roadways and quickly fill small ditches and creeks. If you are near any of these thunderstorms, seek shelter indoors until the storm passes your area. If you are traveling, be prepared for reduced visibilities on the roadway. If you must, safely pull over to the side of the road until the storm passes your location. The rain should slowly diminish in coverage and intensity later this evening. Smith
The Paducah radar (KPAH), 112 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Flash flooding was reported across much of northern and central Wayne County, including the Cisne area. Many places with no history of flooding experienced flooding. Flooding was reported on Highway 161 and U.S. Highway 45, as well as numerous county roads. A creek near Cisne approached record levels. A trained spotter measured 3.20 inches of rain in a few hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828969, 828970, 829250.